An over the counter treatment for hayfever can cause torsades de pointes (an abnormally fast beat in the low heart chambers) if taken in large doses or by susceptible people.
Terfenadine (Seldane) is currently available without prescription in the UK and is the ninth most commonly prescribed drug in the US. The American Food and Drug Administration earlier, however, expressed concern about the increasing number of reports of serious ventricular arrhythmias (abnormal heartbeats) associated with this non sedating antihistamine.
Warnings were sent to doctors advising them of the drug’s dangers to patients with underlying liver problems or those taking other drugs known to effect the liver. Despite the warnings, fatalities continue to be reported.
Researchers from the Department of Pharmacology, Georgetown University in Washington, who have studied the cases of torsades de pointes referred to by the FDA say: “In spite of warning letters to physicians and changes in labelling, deaths and cases of torsades de pointes continue to be reported in association with a drug that is often prescribed for what are simply uncomfortable and temporary allergic conditions.”